Texas, 2003Lightning Strike in Texas, February 20, 2003
February 20, 2003 · NWS MAF · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 20, 12:19 PM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Feb 20, 12:19 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1219 PM CST THU FEB 20 2003
RAIN AND THUNDERSTORMS CURRENTLY MOVING THROUGH THE BIG BEND AREA
SHOULD PERSIST FOR MOST OF THE AFTERNOON. OTHER THAN THAT AREA OF
RAIN AND LIGHT RAIN IN THE GUADALUPES...CWA HAS BECOME FAIRLY VOID
OF PRECIPITATION. EXPECT PRECIPITATION TO PICK UP AGAIN TONIGHT AS
THE SHORTWAVE CURRENTLY SOUTHWEST OF PHX MAKES ITS WAY TOWARD THE
REGION. FOR NOW WILL LOWER POPS AND HIGHS ACCORDING TO LOCAL TRENDS
FOR THIS AFTERNOON.
.MAF...
TX...NONE.
NM...NONE.
SN
Hazardous weather outlook, Feb 20, 7:38 AM CST, 6 hours 22 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-202130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 AM CST THU FEB 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TODAY
SCATTERED NON-SEVERE THUNDERSTORMS WILL PRODUCE OCCASIONAL
LIGHTNING THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
44
Lightning, Brewster
- When
- February 20, 2:00 PM CST to 2:20 PM CST
- Where
- Brewster County, 7 mi SW of Panther Junction
- Deaths
- 1 direct, 0 indirect
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 29.812, -103.252 (the zone’s center; the record gives no point)
A thunderstorm which moved across the Chisos Basin of the Texas Big Bend resulted in a lightning fatality. A man who was hiking in the Chisos Mountains died when he was struck by lightning. The man was reported missing by his wife two days later, and National Park rangers located his body within a few hours of the report. An autopsy confirmed a lightning strike was the cause of death. The time of the event is estimated based on archived satellite and lightning data.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, February 20, 2003$90,000 · 10 events
- Flash Flooding and Hail in Texas, February 20 to 21, 2003$55,000 · 0.88 in hail · 9 events
- Flash Flooding in Texas, February 20, 2003$48,000 · 6 events
- Flash Flooding in Texas, February 20, 2003$26,000 · 4 events
- Winter Storm and Heavy Snow in Montana, February 20 to 23, 20036 events
- Winter Storm in Idaho, February 20 to 23, 20033 events
- Winter Weather in New Jersey, February 20 to 21, 20033 events
- Hail in Texas, February 20, 20031.25 in hail · 2 events
- Flooding in West Virginia, February 20 to 23, 20032 events
- Winter Weather in Pennsylvania, February 20 to 21, 20032 events
- Wildfire in Hawaii, February 20, 20031 event
- Heavy Snow in Oregon, February 20 to 21, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341358.